EconPapers    
Economics at your fingertips  
 

Bequest division and population growth: A lineal extinction probability approach

C. Y. Cyrus Chu (), Huei-chung Lu and Mingshen Chen ()
Additional contact information
C. Y. Cyrus Chu: Academia Sinica, Taipei, Taiwan 115, ROC
Mingshen Chen: National Taiwan University, Department of Finance, Taipei, Taiwan 106, ROC

Journal of Population Economics, 2002, vol. 15, issue 2, 243-259

Abstract: This study uses a lineal-extinction-probability-minimization approach proposed by Chu (1991) to study the relation between bequest division and population growth. Using a Markov branching process and "first-degree stochastic dominance" technique, our model's results imply that any specific bequest division, primogeniture or equal divisions, does not necessarily increase or reduce the population growth by itself. Whether the population does grow, or by how much, will be determined by the concurrent social-economic conditions. We find that if all family heads faced an increasing MRTS technology and/or a relatively unfair market chance, then they would tend to choose an unequal division as their optimal bequest policy, and population growth would increase. However, if an equal division was adopted involuntarily by family heads or was enforced by laws, then the population growth might decline.

Keywords: Primogeniture; ·; bequest; division; ·; population; growth; ·; first-degree; stochastic; dominance (search for similar items in EconPapers)
JEL-codes: D64 J11 K39 (search for similar items in EconPapers)
Date: 2002-05-13
Note: Received: 26 November 1999/Accepted: 26 October 2000
References: Add references at CitEc
Citations:

Downloads: (external link)
http://link.springer.de/link/service/journals/00148/papers/2015002/20150243.pdf (application/pdf)
Access to the full text of the articles in this series is restricted

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jopoec:v:15:y:2002:i:2:p:243-259

Ordering information: This journal article can be ordered from
http://www.springer. ... tion/journal/148/PS2

Access Statistics for this article

Journal of Population Economics is currently edited by K.F. Zimmermann

More articles in Journal of Population Economics from Springer, European Society for Population Economics Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:jopoec:v:15:y:2002:i:2:p:243-259